Wyoming, 2025

Damaging Wind in Wyoming, July 19, 2025

July 19, 2025 · NWS RIW · 1 event in 1 county or zone

A high based shower collapsed near the Riverton airport produced a 58 mph wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A high based shower collapsed near the Riverton airport produced a 58 mph wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 19, 4:21 PM MST, 6 minutes earlier. Its key messages:

  • Coverage of showers and thunderstorms increases between 1 PM and 2 PM Saturday. These showers and storms continue before decreasing quickly between 6 PM and 7 PM. Gusty outflow wind of 40 to 50 mph is possible, even with weak showers.
  • A Fire Weather Watch has been issued for portions of southwest and central Wyoming 12 PM to 8 PM Sunday due to low relative humidity and gusty westerly wind.
  • Drier conditions are in place Sunday and Monday, with chances for afternoon and evening showers and thunderstorms Tuesday through Friday.
Area forecast discussion, Jul 19, 4:21 PM MST, 6 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
521 PM MDT Sat Jul 19 2025

.KEY MESSAGES...

- Coverage of showers and thunderstorms increases between 1 PM
  and 2 PM Saturday. These showers and storms continue before
  decreasing quickly between 6 PM and 7 PM. Gusty outflow wind
  of 40 to 50 mph is possible, even with weak showers.

- A Fire Weather Watch has been issued for portions of southwest
  and central Wyoming 12 PM to 8 PM Sunday due to low relative
  humidity and gusty westerly wind.

- Drier conditions are in place Sunday and Monday, with chances
  for afternoon and evening showers and thunderstorms Tuesday
  through Friday.

&&

.UPDATE...
Issued at 1238 PM MDT Sat Jul 19 2025

Midday Saturday water vapor satellite imagery showing a weak
shortwave approaching southwest Wyoming, while another crosses the
Northern Rockies and is spreading mid-level moisture across
northwest Wyoming. Showers and thunderstorms have already formed
over the Uinta Mountains, and southwest Wyoming will likely have the
best coverage through about 3 PM Saturday. Daytime heating increases
marginal instability with high-resolution model ensembles indicating
SBCAPE of 200-500 J/kg. This leads to a smattering of convection
across the forecast area between 1 PM and 5 PM, before more stable
air arrives from the west behind the aforementioned shortwaves. This
should bring a swift end to almost all showers/storms by 7 PM.
Temperature-dew point spreads favor gusty outflow wind of 40 to 50
mph as the primary hazard. Drier air filters into the region
overnight, leaving skies mostly clear and temperatures seasonal.

The drier air continues to push into and across the forecast area
Sunday. Dew points drop into the upper 20s and 30s, leading to a
very dry airmass as temperatures climb to slightly above seasonal
normals. Afternoon westerly wind blows at 15 to 25 mph across
portions of southwest and central Wyoming. The potential result will
be critical fire weather conditions, so fire weather watches
have been issued for fire zones 278, 279, 280, and 289. There
may be enough wind that works down through the Wind River Basin
(Zone 283) late in the day to hit critical thresholds, but
conditions appear borderline at this time. The drier and more
stable air hinders convection Sunday afternoon leaving dry
conditions across almost the entire region. The two exceptions
will be portions of Sweetwater County near the Uinta Mountains,
and the far northern Absaroka Range.

&&

.DISCUSSION...
Issued at 133 AM MDT Sat Jul 19 2025

Showers will continue to wane this morning, with light showers
lingering over portions of Sweetwater County and finally ending
shortly after sunrise. Another round of showers and thunderstorms
will develop across the area today, starting over western and
central portions by 18Z/19Z. A weak shortwave will be moving over
western portions of the CWA around this time, providing the
necessary lift for initiation. High temperatures in the 80s and 90s
will return this afternoon. Although moisture will be limited with
MLCAPE values of 100-500 J/kg in place across much of the area,
dewpoints will range from the middle 30s into the middle 40s. These
factors will lead to high-based showers and thunderstorms producing
wind gusts of 50 to 55 mph through the afternoon and early evening.
An isolated gust of 60 mph will not be out of the question. There
will be pockets of PWATs around 0.80" across the forecast area
today. However, due to the progressive nature of the storms today
heavy rain is not expected. With that said, there is still a 20%
chance for heavy rain to occur with these storms this afternoon due
to the abnormally high PWATs. Coverage for these showers and
thunderstorms will increase and move eastward through the afternoon,
as the shortwave tracks across the forecast area. Stronger storms
with small hail will be possible over far western portions, where
locally higher CAPE values around 1000 J/kg will be in place.
Convection will quickly end across the area around sunset this
evening, as diabatic heating is lost and the dynamical lift provided
by the shortwave ends as it exits over eastern portions of the
state. Skies will clear through the overnight hours, with mostly
clear skies across central and southern portions by sunrise Sunday
morning.

Drier and warmer conditions return Sunday, with elevated to near
critical fire weather conditions in place for most areas. Critical
RH values, as low as 11 percent, will be widespread across areas
east of the Divide as well as Sweetwater County and portions of
Sublette and Lincoln counties. West to southwest winds, with gusts
of 20 to 25 mph, will also be widespread in the afternoon. Higher
gusts up to 35 mph will occur over the western mountains, especially
across Yellowstone and the Absarokas. A weak shortwave will track
northward over the Uintas, leading to isolated virga showers/dry
thunderstorms over southwestern portions through the afternoon. Wind
gusts around 55 mph will once again be possible.

A closed low will develop over the PACNW from a broad trough over
southern Canada during the day Monday. Heights will increase over
the Cowboy State as a result, as winds aloft turn more
southwesterly. This will lead to a ridge axis to be in place,
extending from a strong high over the Gulf Coast. Hot and dry
conditions, with elevated fire weather conditions occurring once
again. Any precipitation chances look to be very isolated (15% or
less) at this point. Similar conditions will be in place Tuesday.
The aforementioned closed low will fill and lift over MT during the
day Tuesday. Showers and thunderstorms will be possible over
northern portions from the trough extending from the exiting low.
Afternoon showers and thunderstorms will then be possible Wednesday
and Thursday as shortwaves from the Great Basin move northward over
the region.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 521 PM MDT Sat Jul 19 2025

VFR conditions expected for the entirety of the period for all TAF
sites. Winds will diminish by 02Z at CPR/RKS towards sunset due to
radiational cooling. Scattered high clouds to clearing skies by
daybreak Sunday morning. Winds will increase once again around the
18-19Z timeframe, strongest west of the Divide along with CPR up to
25kt gusts, and 18kts elsewhere. These will continue through the end
of the period not diminishing until the next TAF cycle towards
sunset Sunday evening. No storm activity being very limited and
remaining south and east of RKS/CPR. Otherwise, no other weather
elements are expected at this time.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence
forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday
evening for WYZ278>280-289.

&&

UPDATE...CNJ
DISCUSSION...LaVoie
AVIATION...Lowe
Hazardous weather outlook, Jul 19, 11:05 AM MST, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1205 PM MDT Sat Jul 19 2025

WYZ001>020-022>030-201300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1205 PM MDT Sat Jul 19 2025

...Fire Weather Watch Posted for Portions of Southwest and Central
Wyoming 12 PM to 8 PM Sunday...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...This Afternoon and Tonight.

Isolated showers and thunderstorms will be capable of producing gusty
outflow wind of 40 to 50 mph until ending around 7 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...Elevated to critical fire weather conditions across portions
of southwest and central Wyoming due to low relative humidity and
gusty westerly wind. A few afternoon thunderstorms over far southwest
Wyoming could again produce gusty outflow wind of 40 to 50 mph.

Tuesday through Friday...Afternoon and evening showers and
thunderstorms are possible across the area each day.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Riverton/Lander radar (KRIW), 2 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
July 19, 4:27 PM MST
Where
Fremont County, Riverton Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
43.070, -108.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285126.